Question of the Week # 150

Q150) A 34 year old male nurse is brought to the Emergency Room by the EMS with altered mental status. As per his sister, the patient has been on Lithium for his manic symptoms for the past one year. However, his psychiatrist added Fluoxetine and Amitriptyline about 1 week ago for history of depression symptoms.

On physical examination, he has low grade fever at 100.5F, Blood pressure of 110/82 and Heart rate of 120/min. He is confused and the pupils are dilated. There is rigidity in extremities and deep tendon reflexes are exaggerated. Complete blood count, creatinine and Creatine kinase level are within normal limits. Most likely diagnosis:

A)     Neuroleptic Malignant Syndrome

B)      Lithium Toxicity

C)      Serotonin Syndrome

D)     Amphetamine abuse

E)      Cocaine Intoxication

7 Responses

  1. A

  2. c………..

  3. A

  4. A. Neuroleptic Malignant Syndrome.

  5. C

  6. C…
    Lithium may enhance the pharmacologic effects of selective serotonin reuptake inhibitors (SSRIs) and potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition The exact mechanism by which lithium increases serotonergic activity is unknown. The interaction has been reported with fluoxetine and fluvoxamine and the serotonin-norepinephrine reuptake inhibitor venlafaxine.

    Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.

    Conversely, SSRIs may elevate the plasma concentrations of lithium and increase the risk of lithium toxicity. The interaction has been associated with fluoxetine, while citalopram and paroxetine reportedly do not cause the interaction. Excessive somnolence has been reported with lithium and fluvoxamine.

  7. C: SSRI with TCA or two SSRI causes Serotonin Syndrome 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: